Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 170, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Sep 10, 2003, 5:03 PM CDT for Dickey County, North Dakota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2003, 5:03 PM CDT (22:03 UTC)
- Expired
- Sep 10, 2003, 6:00 PM CDT
- In force
- 57 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Dickey County, ND
The radar
The Aberdeen radar (KABR), 70 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 10, 2:35 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -101 m²/s²
- 0-3 km storm-relative helicity
- -231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 102203 SVRBIS NDC021-102300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 503 PM CDT WED SEP 10 2003 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 600 PM CDT * AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ELLENDALE...OR ABOUT 67 MILES SOUTH OF JAMESTOWN...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MONANGO AT 515 PM CDT FULLERTON AT 520 PM CDT SEVERE THUNDERSTORMS CAN PRODUCE TORNADOS WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. LAT...LON 4595 9872 4594 9833 4628 9813 4628 9861 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:45 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Sep 10, 2:45 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 245 PM CDT WED SEP 10 2003 FCST PROBLEM WILL INVOLVE POSSIBLE SEVERE WEATHER THIS EVENING WITH SFC LOW LIFTING INTO CENTRAL NORTH DAKOTA. WILL FOLLOW ETA FOR DETAILS. IN THE NEAR TERM...WILL CONTINUE THE WIND ADVISORY FOR THE SOUTHWEST. LATEST APRS OBS INDICATE GUSTS TO 40 MPH OVER SOUTHWEST CWA. CURRENT NPW GOES TO 7 PM MDT AND WILL LET EVENING SHIFT DROP IT IF WIND DIE DOWN EARLIER. SFC LOW ON MSAS DEPICTED BETWEEN MCINTOSH AND MOBRIDGE SOUTH DAKOTA WITH CLEARING JUST REACHING FAR SOUTH CENTRAL COUNTIES. WITH CONTINUED DESTABILIZATION IN DRY SLOT...AIDED BY INCREASING LOW LEVEL JET...THUNDERSTORMS WILL LIKELY DEVELOP ALONG THE BORDER AND LIFT NORTHWARD. MAIN CONCERN IS THE PROXIMITY OF SFC LOW AND POSSIBILITY OF WEAK TORNADOES OVER SOUTH CENTRAL NORTH DAKOTA. SPC HAS ISSUED TORNADO WATCH FOR SOUTH CENTRAL NORTH DAKOTA THROUGH 8 PM CDT FOR MORTON...GRANT...AND SIOUX COUNTIES EAST TO JAMESTOWN AND ELLENDALE. THIS INCLUDES BISMARCK AND JAMESTOWN. AFTER PASSAGE OF THIS SYSTEM...WEATHER WILL BE MORE BENIGN. WILL KEEP SOME MENTION OF PRECIP ACROSS CWA TONIGHT. THEN A BREAK ON THURSDAY AS WEAK S/W RIDGING OVER CWA. STRONG JET DYNAMICS AS UPPER JET DROPS SOUTH WILL PROVIDE SOME LIFT FOR POSSIBILITY OF SHOWERS ON FRIDAY THROUGH SATURDAY. RIDGING LATE WEEKEND THROUGH END OF EXTENDED PERIOD WILL MEAN A SLOW WARMUP AND DRY WX. .BIS...WIND ADVISORY FOR SOUTHWESTERN NORTH DAKOTA THIS EVENING. TWH
Hazardous weather outlook, Sep 10, 5:15 AM CDT, 11 hours 48 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 515 AM CDT WED SEP 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT LOW PRESSURE WILL BE ENTERING NORTH DAKOTA FROM THE SOUTH TODAY. STRONG WINDS WILL DEVELOP IN SOUTHWEST COUNTIES...WHERE A WIND ADVISORY IS IN EFFECT FOR TODAY. 25 TO 35 MPH WINDS...WITH GUSTS TO 40 MPH...CAN BE EXPECTED IN THIS AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SHULZ
Nearby
Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.